Missouri, 2013

Flash Flood in Missouri, June 17, 2013

June 17, 2013 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed and remained quasi-stationary in association with a surface low pressure center over the Mississippi River between St. Louis, Missouri and Cairo, Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed and remained quasi-stationary in association with a surface low pressure center over the Mississippi River between St. Louis, Missouri and Cairo, Illinois. The storms were the result of the combination of the surface low, daytime heating, and a very moist atmosphere with precipitable water values approaching two inches. The storms were further enhanced by a 500 mb shortwave trough over southwest Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 11:25 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 17, 11:25 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1225 PM CDT MON JUN 17 2013

.UPDATE...
ISSUED AT 1219 PM CDT MON JUN 17 2013

FOR AVIATION SECTION ONLY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 324 AM CDT MON JUN 17 2013

SHORT TERM WEATHER SOLUTION CONTINUES TO BE RATHER UNCLEAR MAINLY
DUE TO MODEL DISCREPANCIES. SYNOPTICALLY SPEAKING...AT THE SURFACE
THERE IS AN E-W STATIONARY FRONTAL BOUNDARY TO THE NORTH OF OUR
CWA...WE HAVE A WEST NORTHWEST FLOW ALOFT WITH MULTIPLE RIPPLES OF
ENERGY UPSTREAM...AND SOUTHERLY FLOW AT THE SURFACE HAS BROUGHT
DECENT LOW LEVEL MOISTURE ACROSS THE REGION.

AS A RESULT...PRECIP CHANCES SHOULD INCREASE FROM THE WEST TODAY AS
THE H5 ENERGY TAPS INTO THE MOISTURE AT HAND. PRECIP CHANCES SHOULD
PEAK AREA WIDE THIS AFTERNOON AND EVENING AS THE MAIN SHORT WAVE
PULLS THE AFOREMENTIONED FRONTAL BOUNDARY TOWARD THE REGION. MODELS
APPEAR TO WASH FRONTAL BOUNDARY OUT AS IT APPROACHES...SO ITS HARD
TO SAY WHEN OR IF WE WILL HAVE A FROPA. EITHER WAY...PRECIP
CHANCES START TO TAPER OFF FROM THE WEST LATE TONIGHT INTO TUESDAY.

HOWEVER...WITH ANOTHER SHORT WAVE FORECAST TO DIVE SOUTHEAST ACROSS
THE REGION ON TUESDAY COMBINED WITH RESIDUAL MOISTURE...MODELS ARE
CRANKING OUT A SMATTERING OF QPF ACROSS ALL OF THE REGION...SO
DECIDED TO KEEP POPS ACROSS THE ENTIRE CWA. TUESDAY NIGHT SURFACE
HIGH PRESSURE WILL BEGIN TO OVERSPREAD THE REGION.

TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE SHORT TERM
PERIOD.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 324 AM CDT MON JUN 17 2013

CONFIDENCE HAS INCREASED FOR THE WORK WEEK...BUT DECREASES FOR THE
WEEKEND.

THE RIDGING ALOFT OVER THE PLAINS HAS MIGRATED EASTWARD MORE INTO
THE MID MISSISSIPPI VALLEY. THUS MITIGATING POPS FOR THE WEEK AND
PUT THE WARM FRONT PASSAGE OFF UNTIL THE WEEKEND WHICH ORIGINALLY
WAS PROGGED FOR THURSDAY TWO DAYS PAST. THIS IS THE REASON FOR THE
INCREASE CONFIDENCE IN THE WORK WEEK AND DECREASED CERTAINTY FOR THE
WEEKEND. CONSIDERING THE AFOREMENTIONED OPTED TO LEAVE THE FORECAST
DRY. IN ADDITION...FORECAST SOUNDINGS CONTINUE TO INDICATE
SIGNIFICANTLY DRIER AIR IN PLACE FOR THE ENTIRE RUN AS HAS BEEN THE
CASE FOR THE PAST FOUR OR FIVE DAYS. THIS WOULD PROBABLY ACCOUNT FOR
THE DECREASE IN COVERAGE AND INTENSITY SCHEDULED FOR TODAY WHICH
FURTHER SUPPORTS THE EXTENDED STRATEGY. ONE THINGS THAT HAS REMAINED
CONSTANT IS THE WARMING TREND ANTICIPATED AFTER FROPA TODAY AND WE
CONTINUE TO EMBRACE THIS TREND WITH TEMPS HEADING TOWARD THE 90S AS
THE WEEKEND APPROACHES.

&&

.AVIATION...
ISSUED AT 639 AM CDT MON JUN 17 2013

VFR CIGS/VSBYS THROUGH MOST OF THE 18Z TAF PERIOD. HRRR MESOSCALE
MODEL HAS HAD A GOOD OVERALL HANDLE ON CONVECTIVE TRENDS THIS
MORNING...SO HAVE CHOSEN TO FOLLOW THAT SOLUTION INTO THE
AFTERNOON AND EARLY EVENING. BEST CHC FOR TSTMS WILL BE OVER
KCGI/KPAH THIS AFTERNOON...POSSIBLY AFFECTING KEVV 21Z-02Z FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...GM
Hazardous weather outlook, Jun 17, 7:42 AM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
842 AM CDT MON JUN 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
840 AM CDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE QUAD STATE REGION THIS
AFTERNOON INTO TONIGHT. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING
WILL BE THE MAIN HAZARDS. HOWEVER...ISOLATED STRONGER THUNDERSTORMS
MAY CONTAIN DAMAGING WIND GUSTS AND DIME TO QUARTER SIZED HAIL.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS IS ALSO EXPECTED ON TUESDAY...WITH LOCALLY
HEAVY RAINFALL AND LIGHTNING THE PRIMARY HAZARDS.

DETAILS ON AREA RIVER FLOODING CAN BE REFERENCED VIA THE LATEST
FLOOD STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT THIS AFTERNOON INTO THIS
EVENING.

MEFFERT

In the hours before

Special weather statement, Jun 17, 10:57 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT MON JUN 17 2013

ILZ088-092-093-MOZ087-111-171730-
ALEXANDER IL-CAPE GIRARDEAU MO-PULASKI IL-SCOTT MO-UNION IL-
1157 AM CDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR ALEXANDER...WESTERN UNION AND
WESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND SCOTT AND CAPE
GIRARDEAU COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM SCOTT CITY TO CHAFFEE...AND MOVING NORTH
AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
SCOTT CITY...CHAFFEE...CAPE GIRARDEAU...JACKSON...TRAIL OF TEARS
STATE PARK...TAMMS...DUTCHTOWN...GORDONVILLE...MILL CREEK AND
POCAHONTAS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

!
Local storm report, Jun 17, 11:34 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       CAPE GIRARDEAU          37.31N 89.55W
06/17/2013  E1.00 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            HEAVY RAIN, FLOODED STREETS AROUND INTERSECTION OF N
            KINGS HW AND BROADWAY. ABOUT 1 INCH IN THE LAST 30 TO 45
            MINUTES.

&&

DP
Local storm report, Jun 17, 11:48 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLOOD            1 W CAPE GIRARDEAU      37.31N 89.57W
06/17/2013                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WATER OVER ROAD ON MT. AUBURN ROAD - WEST SIDE OF CAPE G

&&

DP

The radar

The Paducah radar (KPAH), 72 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
June 17, 11:50 AM CST to 2:00 PM CST
Where
Cape Girardeau County, Cape Girardeau to 2.54 mi NNE of Cape Girardeau
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
37.300, -89.530

Flash flooding occurred at numerous major intersections throughout the city. Numerous vehicles were stranded on flooded streets, including at least one that floated away. A vehicle with several occupants nosedived into a creek. All the occupants were rescued safely. A total of 16 to 20 emergency responses were for flooded vehicles. One man was swept into a ditch but was unharmed. The Westerior/Silver Spring area was hardest hit by the flash flooding. An arena was flooded. At least several homes sustained some water damage. Rainfall rates were measured at nearly one inch per 30 minutes. Slow-moving thunderstorms trained northward across the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455370.